Life with MS & EDS

January 3, 2010

Rebif – Finished the Titration Pack

Filed under: Uncategorized — by mseds @ 8:23 pm
Tags: , , ,

Time seems to be flying by.  I guess the holidays have a lot to do with that.  We celebrate both Chanukah and Christmas, so it’s been pretty busy here.  I was hoping to use our annual holiday party as a way to start fund raising for the MS Walk, but the original time got snowed out and the rescheduled date was a smaller crowd, so I decided to tone down the plan.  Hopefully Mother Nature will cooperate next year!

Throughout the holiday season I’ve been working my way through the Rebif Titration pack.  It’s been a very mixed experience.  I must say that my favorite part is having days without shots.  Three days a week certainly trumps daily injections.  At the end of November I scheduled out all of the shots for December and managed to avoid shots on Christmas Eve, New Year’s Eve, and on the nights before busy days.  Fitting in 3 shots a week has worked out very well.

My least favorite part?  It’s a toss-up between the actual shot and the side effects.  I find the Rebif auto-injection contraption harder to use than the Copaxone one.  Of course my Copaxone auto-ject was well worn in and I was used to it, but there’s just something about the Rebiject that I dislike.  It has a rubbery cover to the button you press to administer the shot.  There have been several nights where I’ve pressed the darn thing, but it didn’t trigger the shot.  My shot routine is to get the auto-inject in place, take a deep breathe, look away, press the button, then slowly exhale until it’s done.  One night it took three tries until the darn shot happened.  By then my husband and I were laughing so hard it was difficult to keep the contraption in place.  They’d be wise to get rid of that rubbery part on the next model.

My other complaint about the Rebiject is that it tends to allow medication to seep out of the needle when it’s being pressed into the holder.  More often than not, medication drips out which makes the shot hurt a whole lot more.  The nurse who trained me said to give the assembled device several good taps once the cap remover is taken off to shake off any drips.  I think that helps a bit, but it would be tons better if the stuff didn’t drip out to begin with.

At least after the shot I don’t have the pain I used to have with the Copaxone.  Before doing the Rebif shot, I pop a Tylenol while heating up the Copaxone heat pack which I use for 5 minutes, then wipe the spot with alcohol, wait for it to dry, do the shot, massage it for a moment, and then hold a second heat pack on the spot until it cools off.  I still bruise, but it’s a very different kind of mark.  It is a deeper red, then black and blue rather than the spots I got with the Copaxone which were a cross between an allergic reaction and a black and blue mark.

As for the side effects, they vary by the day and never last long.  I’ve only had flu-like symptoms one morning.  It was after the third 22mcg shot.  I was fine at night, but woke up with a 101.5 fever (it spiked a few times, but I didn’t have the thermometer handy to measure it) and felt really weak and exhausted.  I took an Aleve and went back to bed until 10 a.m.  I woke up feeling fine.  It was the strangest thing to have a bad case of the flu that only lasted 4 hours, after which I was completely fine and able to go out to finish Christmas shopping.  A couple of other mornings I’ve had a fever of between 100.4 and 101.4, but didn’t feel sick at all.  About a third of the time I get a metallic taste almost immediately after the shot and the next morning I get horrible stomach pain on the left side of my abdomen.  That, too, goes away by about 10:30.

I started the full dose two shots ago.  I’ve been meaning to post this for a week now, but the holidays and family visiting from out of town have been keeping me pretty busy.  So far, the 44mcg shots have been uneventful.  I’ve not been willing to chance just doing Tylenol, so I’ve taken Aleve from the start.  Perhaps one day this week I’ll see if Tylenol is good enough.

I hope you are all having a great start to the new year and that everyone has a happy, healthy, and peaceful 2010!  I’m excited about starting a new decade.  I think this is going to be a fantastic time for MS research and that treatment of this disease will look radically different by the end of the 2010’s.  Just think about how far things have come in the past decade and now with the CCSVI research, it’s a pretty amazing time which brings a lot of hope and encouragement!

Advertisements

5 Comments »

  1. Thank you for taking the time to update on how things are going with the Rebif for you. Sending Sincere wishes from a chilly UK that 2010 brings you all that you wish for. Good to read an upbeat post and happy to see you pop up in my reader as think blogging hope and encouragment is catching. Thank you.

    Comment by achelois — January 4, 2010 @ 12:37 am

  2. Sending a sincere thank you to you! I hope you have a great 2010, too.

    Comment by mseds — January 4, 2010 @ 7:10 am

  3. I really dislike the rebiject.. In fact, I threw it away! I do all of my injections manually now, and I only do them on my thighs and my stomach.

    I’m glad your side effects have been minimal. I found that after using the Rebif for a couple of months, my site reactions decreased to the point where now I can barely see them. I used to bruise, but now I might have a little red spot if I get anything at all.

    Take care!!

    Comment by Erin — January 6, 2010 @ 9:08 am

  4. Hey Erin,

    How hard was it to switch to manual injections? I was thinking about doing that, but I’m not sure I can bring myself to put the needle in on my own! It’s a mental hurdle that I’m not sure I’m ready to cross, but I really do hate the Rebiject.

    It’s great to hear that you barely notice the side effects now. That’s great to hear!

    Comment by mseds — January 6, 2010 @ 9:16 am

  5. Happy New Year and Best Wishes to you, too! And for all the MS sufferers out there: Keep the faith that medical science and researchers will set aside the jealousies, greed, and embarrassment and allow ccsvi knowlege to come into its own. No one should be denied “liberation” if it is the answer.

    Comment by karen — January 6, 2010 @ 1:36 pm


RSS feed for comments on this post. TrackBack URI

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

Create a free website or blog at WordPress.com.

%d bloggers like this: